0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Imipramine Toxicity and Terbinafine
MARK L. TEITELBAUM, M.D.; VINCENT EARL PEARSON, Pharm.D., B.C.P.S.
Am J Psychiatry 2001;158:2086-2086. doi:10.1176/appi.ajp.158.12.2086

To the Editor: Tricyclic antidepressants are known to be susceptible to drug interactions. We report on a patient who experienced imipramine toxicity due to a probable interaction of the drug with the antifungal agent terbinafine.

Mr. A, a 51-year-old man with bipolar disorder, had been treated over the last 10 years with a combination of lithium carbonate, 1200 mg/day, and imipramine, in doses varying from 150 to 200 mg/day. At these doses his serum imipramine concentrations ranged from 100 to 200 ng/ml. Mr. A’s past medical history was notable only for atopic dermatitis, which was treated with topical preparations, and prostate cancer, which had been treated with a total prostatectomy. There was no evidence of liver disease. Mr. A was seen by a local dermatologist for onychomycosis. Oral terbinafine, at a dose of 250 mg/day, was begun as treatment. One week after starting terbinafine treatment, Mr. A complained of a worsening mood, poor concentration, sleep disruption, and anorexia. He was diagnosed with a depressive relapse. Three days later, his imipramine dose was increased from 175 to 200 mg/day.

Approximately 1 week after the dose increase, Mr. A reported an episode of dizziness when he got up at night to urinate, resulting in his falling against the toilet tank and bruising his shoulder. At this time he also reported muscle twitching and excessive oral dryness. His serum imipramine concentration, measured 5 days after the episode of dizziness, was 530 ng/ml. His imipramine dose was gradually reduced to 75 mg/day over a 2-month period. Mr. A’s depressive symptoms were alleviated by this dose reduction. A serum level of 229 ng/ml was reached after 10 days at this new dose. His serum aspartate aminotransferase and alanine aminotransferase levels were measured at the same time and were judged within normal limits. His imipramine serum level was measured 3 weeks later and was found to be 213 ng/ml.

To our knowledge, this is only the second case report of toxicity associated with the introduction of terbinafine into current therapy with a tricyclic antidepressant. The only other report we know of is by van der Kuy and Hooymans (1). In that case, an elderly patient had elevated nortriptyline levels and symptoms of tricyclic antidepressant toxicity consisting of vertigo, increased fatigue, and loss of appetite after starting to take terbinafine. The symptoms led to a fall down a flight of stairs. The authors in that report rechallenged their patient with terbinafine after it had been discontinued. The patient’s symptoms and increased serum levels of nortriptyline returned on rechallenge. No rechallenge was performed on our patient.

The metabolism of imipramine substantially relies on the cytochrome P-450 enzyme 2D6 (2). Terbinafine has been shown to be a strong inhibitor of that particular enzyme (3). The package label for the U.S. product does not identify tricyclic antidepressants as potentially interacting drugs (4). According to the scale used by Naranjo et al. (5), our patient’s symptoms earned a score of 8 out of a possible 12, which is defined as "probable" toxicity. Practitioners who prescribe terbinafine should be aware of this potential interaction and avoid the use of the drug for patients who are taking tricyclic antidepressants.

van der Kuy PH, Hooymans PM: Nortriptyline intoxication induced by terbinafine. Br Med J  1998; 316:441
 
Brosen K, Zeugin T, Meyer UA: Role of P450IID6, the target of the sparteine-debrisoquin oxidation polymorphism, in the metabolism of imipramine. Clin Pharmacol Ther  1991; 49:609-617
[PubMed]
[CrossRef]
 
Abdel-Rahman SM, Gotschall RR, Kauffman RE, Leeder JS, Kearns GL: Investigation of terbinafine as a CYP2D6 inhibitor in vivo. Clin Pharmacol Ther  1999; 65:465-472
[PubMed]
[CrossRef]
 
Lamisil package insert. East Hanover, NJ, Novartis Pharmaceuticals Corporation, November 1999
 
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ: A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther  1981; 30:239-245
[PubMed]
[CrossRef]
 
+

References

van der Kuy PH, Hooymans PM: Nortriptyline intoxication induced by terbinafine. Br Med J  1998; 316:441
 
Brosen K, Zeugin T, Meyer UA: Role of P450IID6, the target of the sparteine-debrisoquin oxidation polymorphism, in the metabolism of imipramine. Clin Pharmacol Ther  1991; 49:609-617
[PubMed]
[CrossRef]
 
Abdel-Rahman SM, Gotschall RR, Kauffman RE, Leeder JS, Kearns GL: Investigation of terbinafine as a CYP2D6 inhibitor in vivo. Clin Pharmacol Ther  1999; 65:465-472
[PubMed]
[CrossRef]
 
Lamisil package insert. East Hanover, NJ, Novartis Pharmaceuticals Corporation, November 1999
 
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ: A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther  1981; 30:239-245
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 4

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 28.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 28.  >
Topic Collections
Psychiatric News